Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 10, 2008, 6:41 PM EST for Chattooga County, Dade County, Walker County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2008, 6:41 PM EST (23:41 UTC)
- Expired
- Jan 10, 2008, 7:30 PM EST
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 7:10 PM EST | TSTM WND DMG | 1 W Menlo, GA | 4FT DIAMETER TREE DOWN ACROSS ROAD. A FEW SMALLER TREES AND LIMBS DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 6:16 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 102344
SVRFFC
GAC055-083-295-110030-
/O.NEW.KFFC.SV.W.0001.080110T2341Z-080111T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATTOOGA COUNTY IN NORTHWEST GEORGIA
SOUTH CENTRAL DADE COUNTY IN NORTHWEST GEORGIA
SOUTHERN WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 730 PM EST
* AT 643 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
25 MILES NORTHWEST OF BERRYTON TO 25 MILES WEST OF CHATTOOGAVILLE
...MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMMERVILLE...TRION...LA FAYETTE AND JAMES H. FLOYD STATE PARK.
THIS IS A LINE OF DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FRIDAY MORNING FOR
NORTHWESTERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3483 8524 3466 8512 3444 8517 3442 8524
3439 8526 3437 8530 3437 8534 3435 8535
3430 8545 3471 8555
TIME...MOT...LOC 2341Z 254DEG 38KT 3463 8574 3448 8576
3427 8583
$$1 follow-up statement
000
WWUS52 KFFC 110013
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EST THU JAN 10 2008
GAC055-083-295-110030-
/O.CON.KFFC.SV.W.0001.000000T0000Z-080111T0030Z/
CHATTOOGA GA-DADE GA-WALKER GA-
711 PM EST THU JAN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR SOUTHERN WALKER...SOUTH CENTRAL DADE AND CHATTOOGA COUNTIES...
AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THE MOST DANGEROUS STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF CEDAR GROVE TO
MENLO...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BERRYTON...JAMES H. FLOYD STATE PARK...SUBLIGNA...SUMMERVILLE
...LINWOOD...LA FAYETTE...NOBLE AND ROCK SPRING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST FRIDAY MORNING FOR
NORTHWESTERN GEORGIA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3483 8524 3466 8512 3449 8516 3437 8546
3450 8550 3451 8549 3452 8550 3456 8551
3471 8555
TIME...MOT...LOC 0011Z 233DEG 52KT 3465 8547 3447 8545
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:55 PM EST, 46 minutes earlier.
Area forecast discussion, Jan 10, 5:55 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 555 PM EST THU JAN 10 2008 .SHORT TERM /TONIGHT THROUGH SATURDAY/... STRONG COLD FRONT MOVES INTO CWA TONIGHT WITH STRONG LOW AND UPPER LEVEL JET DYNAMICS ASSOCIATED. NOT SURE HOW MUCH INSTABILITY WILL BE OVER AREA AHEAD OF FRONT BUT ALMOST ANY INSTABILITY WILL GIVE POSSIBILITY FOR SEVERE THUNDERSTORMS THAT COULD PRODUCE TORNADOES OR STRONG WINDS. BEST CHANCE FOR SEVERE WEATHER WILL BE ON THE W SIDE OF THE CWA ESPECIALLY NW GA. STRONG LOW LEVEL WINDS WILL AFFECT THE HIGHER TERRAIN OF NORTH GA SO THE WIND ADVISORY WILL CONTINUE. COLD FRONT...IN A MUCH WEAKENED FORM...LOOKS TO EXIT CWA FRIDAY. PRECIP POTENTIAL ENDING FOR NW GA LATE TONIGHT BUT SMALLER CHANCES CONTINUING OVER PARTS OF E GA MAINLY FRIDAY MORNING. OVERALL CONFIDENCE IS MODERATE. MUCH UNCERTAINTY AS ANOTHER MUCH WEAKER COLD FRONT APPROACHES CWA SATURDAY NIGHT. AS THIS SYSTEM APPROACHES...THE GFS DEVELOPS A SURFACE LOW AND MOVES IT TO S GA LATE SATURDAY NIGHT. THE NAM DOES NOT DEVELOP THIS SURFACE LOW. A COMPROMISE WAS TAKEN BETWEEN THE MODELS AS FAR AS PRECIP POTENTIAL IS CONCERNED. IF THERE IS ENOUGH MOISTURE OVER N GA LATE SATURDAY NIGHT AND PRECIP OCCURS...SOME OF IT COULD BE SNOW. OVERALL CONFIDENCE IS LOW. TEMPERATURES COOLING OFF CLOSER TO NORMAL BEHIND THE FRONT. .LONG TERM /SUNDAY THROUGH THURSDAY/... LOW CONFIDENCE WITH HOW THIS PERIOD WILL START BUT IF THERE IS ENOUGH MOISTURE OVER FAR N GA...THE PASSAGE OF A WEAK COLD FRONT AND UPPER SHORT WAVE COULD CAUSE SOME SNOW. A SHORT WAVE LOOKS TO MOVE ACROSS THE AREA MONDAY NIGHT AND EARLY TUESDAY. IT COULD HAVE ENOUGH MOISTURE FOR PRECIP THAT COULD FALL AS RAIN OR SNOW. THIS WILL HAVE TO BE WATCHED AS THE CURRENT FORECAST HAS NO MENTION OF PRECIP. CONDITIONS LOOKS TO REMAIN DRY OVER THE AREA UNTIL MAYBE THURSDAY AS ESE LOW LEVEL FLOW INCREASES MOISTURE OVER THE AREA. && .HYDROLOGY... RAIN AMOUNTS AROUND 1 INCH FOR FAR NW GA EXPECTED TONIGHT. THIS SHOULD NOT CAUSE FLOODING PROBLEMS UNLESS SOMETHING MORE FALLS IN A SHORT PERIOD OF TIME. && .AVIATION... COLD FRONT VICINITY OF MISSISSIPPI RIVER AT THIS TIME...WITH WEDGE CONDITIONS EAST OF ROME TO ATLANTA. CEILINGS IN WEDGE LIFR THROUGH THE EVENING UNTIL FRONT GETS INTO THE AREA AROUND MIDNIGHT. OTHERWISE CEILINGS VARYING 3 TO 5THSD FT EXCEPT IFR IN RAIN AND A FEW THUNDERSTORMS. VISIBILITY ALSO UNRESTRICTED EXCEPT IN RAIN. WINDS GENERALLY SOUTH TO SOUTHWEST 10 TO 15KT...EXCEPT EASTERLY OVER ATHENS-GAINESVILLE AREA. A FEW THUNDERSTORMS MAY BE SEVERE NORTH AND WEST GEORGIA THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 52 58 37 63 37 / 90 20 5 10 20 ATLANTA 50 56 37 61 40 / 100 10 5 10 20 BLAIRSVILLE 44 49 32 56 33 / 100 5 5 10 20 CARTERSVILLE 46 55 29 59 33 / 100 0 5 10 20 COLUMBUS 55 61 37 63 39 / 90 10 10 5 20 GAINESVILLE 51 52 36 60 38 / 100 10 5 10 20 MACON 57 62 34 64 37 / 100 30 10 10 20 ROME 44 53 32 60 34 / 100 0 5 10 20 PEACHTREE CITY 50 57 31 61 32 / 100 10 5 10 20 VIDALIA 58 66 39 66 44 / 50 40 10 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...MURRAY...PICK ENS...TOWNS...UNION...WALKER...WHITE. && BDL 41
Hazardous weather outlook, Jan 10, 10:44 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1044 AM EST THU JAN 10 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1044 AM EST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL GEORGIA THIS EVENING THROUGH TONIGHT. STRONG GUSTY WINDS ARE LIKELY ACROSS THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS LATE THIS EVENING AND TONIGHT. .SYNOPSIS... A STRONG SPRING-LIKE STORM SYSTEM WILL BECOME BETTER ORGANIZED ACROSS THE LOWER MISSISSIPPI VALLEY...THEN MOVE INTO THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON AND EVENING. THIS WILL BRING A STRONG COLD FRONT INTO GEORGIA LATE TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTHWEST GEORGIA THIS EVENING AND TONIGHT. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE WEST OF A LINE FROM LAGRANGE...TO DOUGLASVILLE...TO BLUE RIDGE BETWEEN THE HOURS OF 7 PM AND 3 AM TONIGHT. .OTHER HAZARDS... STRONG GUSTY WINDS ASSOCIATED WITH THE LOW LEVEL JET WILL AFFECT THE HIGHER ELEVATIONS OF THE NORTH GEORGIA MOUNTAINS. FOR MORE INFORMATION ON THE HIGH WINDS...SEE THE LATEST WIND ADVISORY STATEMENT. .DISCUSSION... THE COLD FRONT IS NOT EXPECTED TO MOVE INTO GEORGIA UNTIL AFTER SUNSET. PRIOR TO THIS...SCATTERED THUNDERSTORMS WILL DEVELOP... HOWEVER INSTABILITY WILL BE MARGINAL AS CLOUDY SKIES WILL KEEP THE LOWER ATMOSPHERE FROM WARMING. ANY THUNDERSTORMS THAT DEVELOP DURING THE DAY SHOULD REMAIN BELOW SEVERE LIMITS...ALTHOUGH PEA SIZED HAIL IS NOT OUT OF THE QUESTION. AS THE FRONT MOVES INTO THE STATE THIS EVENING...HELICITY VALUES WILL INCREASE ABOVE 400 AS A LOW LEVEL JET INCREASES ABOVE 50 KNOTS. THE LIMITING FACTOR WILL BE THE LOW CAPE VALUES WHICH ARE EXPECTED TO REMAIN BELOW 600. HOWEVER...WITH THE 50 TO 60 KNOT LOW LEVEL JET MOVING INTO NORTHWEST GEORGIA...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE. THE ATMOSPHERE WILL STABILIZE ENOUGH BY 3 AM TONIGHT TO END THE SEVERE THREAT AS THE STORMS MOVE INTO CENTRAL AND EASTERN GEORGIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF CENTRAL GEORGIA FRIDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ESPECIALLY BETWEEN THE HOURS OF 7 PM AND 3 AM TONIGHT...AND MAINLY ACROSS NORTHWEST AND WEST CENTRAL GEORGIA.
In the hours before
Special weather statement, Jan 10, 4:44 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 444 PM EST THU JAN 10 2008 GAZ011-019-102230- 444 PM EST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN FLOYD AND CHATTOOGA COUNTIES UNTIL 530 PM EST... AT 342 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING NORTHEAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FLOYD AND CHATTOOGA COUNTIES THROUGH 530 PM EST. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOSA...CHATTOOGAVILLE...LYERLY...HOLLAND...JAMES H. FLOYD STATE PARK...BERRYTON...ARMUCHEE...SUMMERVILLE...TIDINGS AND EVERETT SPRINGS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND MOTORISTS ARE ADVISED TO USE CAUTION. 16
Special weather statement, Jan 10, 5:26 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 526 PM EST THU JAN 10 2008 GAZ002-011-102300- 526 PM EST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN CHATTOOGA AND WALKER COUNTIES UNTIL 600 PM EST... AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CLOUDLAND...MOVING NORTHEAST AT 50 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CHATTOOGA AND WALKER COUNTIES THROUGH 600 PM EST. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLOUDLAND...MENLO...CEDAR GROVE...TRION...DAVIS CROSSROADS...LINWOOD...LA FAYETTE...NAOMI...NOBLE...ROCK SPRING. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND MOTORISTS ARE ADVISED TO USE CAUTION. 16
Special weather statement, Jan 10, 6:00 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 PM EST THU JAN 10 2008 GAZ001-002-102330- 600 PM EST THU JAN 10 2008 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS UP TO 50 MPH IN DADE AND WALKER COUNTIES UNTIL 630 PM EST... AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 20 MILES WEST OF TRENTON TO 17 MILES SOUTHWEST OF RISING FAWN...MOVING NORTHEAST AT 60 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS DADE AND WALKER COUNTIES THROUGH 630 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RISING FAWN...CLOUDLAND STATE PARK... CEDAR GROVE...TRENTON...NEW ENGLAND...DAVIS CROSSROADS... WILDWOOD ...HINKLES...HIGH POINT...LINWOOD...LA FAYETTE...ROCK SPRING... NAOMI...NOBLE AND LOOKOUT MOUNTAIN. 16
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:05 AM EST | Wind Advisory | FFC | Catoosa, Chattooga, Dade, Dawson, Fannin, Gilmer and 9 more | 22 hr |
| Jan 10, 6:48 PM EST | Severe Thunderstorm Warning | FFC | Dade, Walker | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.